Alert archive / Iowa / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Des Moines, IA

June 29, 20174 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 29, 2017, 3:44 AM CDT for 4 counties in Iowa. It took effect at Jun 29, 2017, 7:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2017, 3:44 AM CDT (08:44 UTC)
In effect from
Jun 29, 2017, 7:00 AM CDT
Expired
Jun 29, 2017, 10:53 PM CDT
In force
16 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adams County, IA, Decatur County, IA, Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS63 KDMX 290844
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
344 AM CDT Thu Jun 29 2017

...Heavy rains still possible in far southern Iowa...

IAZ081-092>094-291645-
/O.NEW.KDMX.FF.A.0003.170629T1200Z-170630T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Taylor-Ringgold-Decatur-
Including the cities of Corning, Bedford, Lenox, New Market, 
Mount Ayr, Lamoni, and Leon
344 AM CDT Thu Jun 29 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
LATE TONIGHT...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of south central Iowa and 
  southwest Iowa, including the following areas, in south 
  central Iowa, Decatur and Ringgold. In southwest Iowa, Adams 
  and Taylor. 

* From 7 AM CDT this morning through late tonight

* Heavy rainfall fell across the watch area on Wednesday evening.
  Additional thunderstorms with heavy rainfall remain possible
  through this evening. Given the saturated soils from last
  evenings rainfall, any additional heavy rain may produce flash
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
913 
WGUS63 KDMX 291935
FFADMX

Flood Watch
National Weather Service Des Moines IA
235 PM CDT Thu Jun 29 2017

...Heavy rains still possible in far southern Iowa this evening...

IAZ081-092>094-300345-
/O.CON.KDMX.FF.A.0003.000000T0000Z-170630T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Taylor-Ringgold-Decatur-
Including the cities of Corning, Bedford, Lenox, New Market, 
Mount Ayr, Lamoni, and Leon
235 PM CDT Thu Jun 29 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

The Flash Flood Watch continues for

* Portions of south central Iowa and southwest Iowa, including 
  the following areas, in south central Iowa, Decatur and 
  Ringgold. In southwest Iowa, Adams and Taylor. 

* Until 1 AM CDT Friday

* Heavy rainfall fell across the watch area on Wednesday evening.
  Additional thunderstorms with heavy rainfall remain possible
  through this evening. Given the saturated soils from last
  evenings rainfall, any additional heavy rain may produce flash
  flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
378 
WGUS63 KDMX 300353
FFADMX

Flood Watch
National Weather Service Des Moines IA
1053 PM CDT Thu Jun 29 2017



IAZ081-092>094-300500-
/O.CAN.KDMX.FF.A.0003.000000T0000Z-170630T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-Taylor-Ringgold-Decatur-
Including the cities of Corning, Bedford, Lenox, New Market, 
Mount Ayr, Lamoni, and Leon
1053 PM CDT Thu Jun 29 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Iowa and
southwest Iowa has been cancelled. Storms did not materialize as
expected across the area this evening, however some storms still
may move through the area late tonight. These storms should be
more progressive and should not pose a flash flood threat,
therefore the flash flood watch will be cancelled. 

$$

MJB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 29, 12:12 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 29, 12:12 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1212 AM CDT Thu Jun 29 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 319 PM CDT Wed Jun 28 2017

19z radar had a cluster of showers and thunderstorms over north
central Iowa that was being aided by a PV anomaly moving across
southern Minnesota and to a lesser extent 850mb warm air advection.
18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm
sector with around 30 to 40 knots of shear. A subtle shortwave
moving through central Nebraska will help to provide lift for
scattered thunderstorms. While discrete cells with all modes of
severe weather is possible initially, expect storms to become more
linear with more of a damaging wind and hail threat through this
evening. Some of the short terms models have shown the possibility
for heavy rainfall over southern Iowa overnight as a cold front
stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores
having 1 to 2 inches with locally higher amounts. This may lead to
isolated flash flooding threat tonight and even if that does not
come to fruition, this rainfall along with expected rainfall in the
coming days may prime southern Iowa for flash flooding.

Next concern is Thursday afternoon convection which is expected to
bring another round of severe weather and heavy rainfall to the
state, especially southern portions. By late tomorrow afternoon,
CAPE values will be between 2000 and 3000 J/kg with deep layer shear
of 40 to 50 knots, which is more than sufficient for supercells.
With this in mind and warm front draped across the area, supercells
with the potential for isolated tornadoes and large hail will be
possible in the afternoon and early evening.

.LONG TERM.../Thursday night through Wednesday/
Issued at 319 PM CDT Wed Jun 28 2017

The pattern will remain active through the period although the
severe potential should not be as great with gradually building
heights and weaker flow through the cornbelt. An MCS could very
well be ongoing at onset somewhere around a warm frontal boundary
sitting along the IA/MO border as the current NW CONUS short wave
lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km
shear 30-50kts that instability/shear parameter space would
certainly suggest discrete supercells, at least initially, are
possible with the potential for the current Enhanced Risk to be
expanded eastward with time. 0-1km shear and SRH values near the
boundary would also support tornadoes, and these values increase
into the evening with the increasing low level jet so all modes of
severe weather are possible. Heavy rain parameters are not
climatologically extreme based on the 00z NAEFS percentiles but it
may not take that considering what normals are for late June and
the aforementioned synoptic lift. Many models are also suggesting
1-2” maxes so will add heavy rain mention considering the
airmass and degree of moisture transport. The triple point and
front will not move quickly, still likely over southern IA by 06z.

The synoptic scale lift should exit to our south and east into
Fri morning although some weak convection may still develop in the
base of the trough and broad lingering low level cyclonic flow,
which could potential also repeat northeast during peak heating
Sat. This should be followed by brief surface ridging and lull and
then quick return flow recovery into Sun ahead of another weak NW
flow wave. This will bring varied degrees of thunderstorm chances
back into the forecast early next week, although neither shear,
instability and heavy rain parameters look remarkable for now.
This will also usher in decreased confidence with the models
having difficulty handling the weakening flow and short wave
progression. The ECMWF and GFS both depict a weak Missouri Valley
wave into Monday with the GFS slower and stronger than suggested
by the GEFS, the EC and its ensembles so some token PoPs will
linger to account for these possibilities through Tue Night.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1212 AM CDT Thu Jun 29 2017

Much of the storm activity should be done through the night with
additional activity across the area late Thursday. Mainly vfr
conditions expected and could see CIGS drop to MVFR in storms late
in the period. Mainly southwesterly winds expected, then shifting
around to the west to north toward the end to just beyond the
current forecast period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Beerends
Hazardous weather outlook, Jun 28, 10:03 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1003 PM CDT Wed Jun 28 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1003 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated non-severe thunderstorm may be possible late tonight,
mainly across southern Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to potentially severe thunderstorms are
forecast Thursday afternoon and evening. Large hail, damaging
winds and even a few isolated tornadoes are possible. Heavy rain
will again pose the threat of flash flooding Thursday night.

More storms are possible Sunday night into Monday. The
predictability for severe weather remains low at this time, but
locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama48 min
Jun 28, 8:38 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor40 min
Jun 29, 5:09 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin6 hr
Jun 29, 5:11 PM CDTSevere Thunderstorm WarningDMXButler, Franklin49 min
Jun 29, 6:15 PM CDTSevere Thunderstorm WarningDMXCrawford45 min
Jun 29, 6:23 PM CDTSevere Thunderstorm WarningDMXPalo Alto35 min
Jun 29, 6:36 PM CDTSevere Thunderstorm WarningDMXPalo Alto20 min

Nearby

Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.